CSN Login
Members Online: 5

You are here

ketoconazole

dwgifford
Posts: 4
Joined: Jun 2008

I am 58 years old, had a RP in 2001, psa of 0 until October 2007 when it started to rise. I have had IMRT treatment with no positive results (2008), injections of Zolodex are continued, have had 11 chemo treatments of taxotere and levels are going up again. Doctor has recommended me to go on high levels of ketoconazole and I am concerned.

My biggest issue is that my psa tends to rise rapidly, sometimes doubling in three weeks. Since being on the chemo my psa has slowly risen to over 50. One of the tricky issues I have is that I am also being treated for type II diabetes (glipizide), hypertension (atenolol & lisinopril). I am having a real hard time regulating my blood sugar level taking all of these durgs, and taking ketoconozole seems to me to add another drug that can affect the blood sugar levels, not to mention the side effects of the drug itself. One issue I seem to be having is edema in one leg which no one wants to try and tell me what is causing it.

I have yet to read much about the success of this drug but I have read a lot about it affecting your quality of life. I would appreciate any info you or someone you know have experienced with this treatment. I know my psa is still pretty low but with the variables in this disease what is too high?

Noniu
Posts: 45
Joined: Apr 2010

Hi!

My father is 80 years of age. He was diagnosed in 2000 and 2001 seed implants and hormone therapy. In 2007 his PSA started to rise. Had a negative bone scan. Being his bone scan negative Urologist recommended a biopsy, cancer was not detected, but PSA level continued rising. Another Biopsy was done, negative again. The Urologist wanted to freeze the prostate, but he couldn't, the cancer was somewhere undetected. Then the Urologist administered Avantas(hormone therapy), the PSA when down a bit, then once again started going up. At that time he was referred to an Oncologist. He gave us some treatment options. He put my father on Zometa to strenghten his bones and Casodex. The Casodex controlled the PSA just for a short time, so it was changed to another one, Nilandron it was making him very sick. He put him back on a higher dosage of Casodex, it didn't work either. There was still another medication, Nizoral and cortisone. At present Nizoral is not working at all and making my father very nervous, shaky, his legs heavy, etc. The Oncologist stopped Nizoral and recommended chemotherapy, my father refuse to be treated with chemo. Also my father was on a list for Provenge, at this moment is not possible. The Zometa has damaged his kidneys, his creatinine is 3.1 and has to be at least 1.5 in order to get Provence. My father is running out of options. My father's PSA level last three weeks was 581, buy the time for his next blood work it probably be higher. It hurst so much to see my father go through this horrible disease, I feel impotent unable to do anything else for him.

Whatever didn't work for him it does not mean it will not work for you, you are much younger than his is. Please, discuss your condition with your doctor and let him know your concerns about your diabetes.

Best wishes...

Noniu

VascodaGama's picture
VascodaGama
Posts: 3407
Joined: Nov 2010

Hi Dwgifford,

Your concerns are justified. Ketoconazole interferes with Glipizide (diabetes medication) and it is strongly recommended NOT TO BE TAKEN TOGETHER. Ketoconazole in high doses may increase the blood sugar-lowering effects of drugs and result in severe Hypoglycemia.

I have been researching about this drug because of concerns of its use by myself in the future (over ten years from now) when it becomes clear that ADT is no longer fully effective in suppressing testosterone in my body.
Ketoconazole is administered in there typical doses; High Dose Ketoconazole (HDK), Intermediate (IDK) and Low (LDK). It causes a fast decline in the serum testosterone of about 90% reduction in 48 hours.
Because it also suppresses steroids produced by the adrenal glands, usually it is taken with a Hydrocortisone (HC). It also blocks the cytochrome protein (P450 enzyme), required for other drugs full strengths effectiveness. The high dose of K with HC is of concern in liver damage, ankle edema and diabetes. It also interferes with the metabolism of Vitamin D compounds, causing the risk Vitamin D deficiency and bone mass loss.
A study done by Dr. Scholz and Dr. Strum indicate that the drug is more effective in cases with a starting PSA base line of lower than 10.

The good thing is that it can be administered in low doses, meaning that you need to have a reliable oncologist highly experienced in handling your case. Monthly blood tests are required to check the functionality of principal organs.

There is a site with a reference from Dr. Strum in regards to HDK as I quote; “…You do NOT want to stop Lupron or any other LHRH agonist while going on HDK…”
You can read the whole document in; http://www.hrpca.org/HDK.html
For the side effects you can google the string "HDK side effects".

Hope this information is of help to you.
Take care
VGama

Kongo's picture
Kongo
Posts: 1166
Joined: Mar 2010

Vasco,

Your post highlights the need for all of us to better understand the complex relationships between the drugs we take and our body chemistry, particularly as it relates to PCa or other conditions that are increasingly common in an aging population (like diabetes, high blood pressure, rising cholesterol, etc) which is most susceptible to prostate cancer. Many of these drugs may also impact PSA results either up or down (for example, I learned last week that ibuprophen can increase PSA readings) and could inadvertently lead us down the path toward secondary treatment options that may or may not be warranted. In the United States, at least, the trend is toward more medical specialization so in addition to a GP, I have my cancer team and a cardiologist (elevate blood pressure). Many of my friends have additional specialists for various conditions. All of these doctors prescribe medication and I wonder how much consideration is given to how these drugs and OTC medications interact with each other.

mrspjd
Posts: 694
Joined: Apr 2010

This might be where "being your own best advocate" comes in. While I'd like to trust all MDs, unfortunately, when it comes to one's healthcare, seems like you can't make any medical assumptions or that your doc knows all...even if he/she has all your med records and has even, one only hopes, actually read them. He's probably not a pharmacist, although you'd expect him to know about possible drug interactions with the drugs you're already taking to treat pre-existing med conditions and any new Rx he gives you. Short of medical malpractice, unintentional human mistakes happen as do oversights.

If possible, read & research as time allows about the drugs you're taking, any new Rx (prescribed med), and whether they are compatable. It doesn't hurt to ask the pharmacist the same questions about possible drug interactions for a new Rx as you'd ask the doctor. That goes for OTC meds too.

With search engines like google, etc, and med & PCa sites such as Mayo Clinic & PCRI (Prostate Cancer Research Institute), it's not too difficult to be your own advocate (maybe a little dangerous, but not difficult), keeping in mind you must filter/sort out the good/bad/ugly info that you read on the net (including this author & site). Work together with your med team, however, sometimes, you may find that YOU actually know more than your doctor.

Subscribe to Comments for "ketoconazole"